Pharmacologic Mydriasis Secondary to Topical Glycopyrronium Tosylate Cloths: Clinical Characterization From a Multicenter Analysis

Aaron R. Kaufman*, Shawn Gulati, John H. Pula, Timothy M. Janetos, Neena R. Cherayil, Eric Chiu, Emily Anne Shepherd, Karl C. Golnik, Enrique Garcia-Valenzuela, Peter W. MacIntosh, Brooke T. Johnson, Kimberlee M. Curnyn

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

Background:Topical glycopyrronium tosylate (GT) is an anticholinergic medication for treatment of axillary hyperhidrosis. Pharmacologic mydriasis and anisocoria from topical GT has been reported and may be underrecognized. This study aims to clinically characterize patients presenting with pharmacologic mydriasis from exposure to this medication.Methods:This study is a retrospective observational case series. A multicenter chart review of 16 patients diagnosed with pharmacologic mydriasis secondary to topical GT was performed.Results:Eight patients (50.0%) were age 18 years and younger, and 14 patients (87.5%) were female. Unilateral mydriasis (anisocoria) occurred in 14 patients (87.5%). Fourteen patients (87.5%) did not initially volunteer topical GT as a "medication,"and the history of topical GT exposure needed to be elicited with further questioning. Hand hygiene details were known for 12 patients, and all reported that they did not wash their hands after GT application. Six patients (37.5%) were soft contact lens users. One patient had possible exposure through a family member's use of the medication. Ocular symptoms were common (blurry vision [11 patients, 68.8%] and eye dryness [7 patients, 43.8%]), but systemic anticholinergic symptoms were uncommon (such as constipation [1 patient, 6.3%] and urinary symptoms [3 patients, 18.8%]).Conclusions:Mydriasis associated with topical GT seems to be a consequence of local exposure rather than systemic toxicity. Because patients may not volunteer topical GT as a medication, eliciting a history of exposure often requires further specific questioning. Soft contact lens wear and poor postapplication hand hygiene seem to be associated with mydriasis in GT use.

Original languageEnglish (US)
Pages (from-to)530-534
Number of pages5
JournalJournal of Neuro-Ophthalmology
Volume42
Issue number4
DOIs
StatePublished - Dec 1 2022

ASJC Scopus subject areas

  • Clinical Neurology
  • Ophthalmology

Fingerprint

Dive into the research topics of 'Pharmacologic Mydriasis Secondary to Topical Glycopyrronium Tosylate Cloths: Clinical Characterization From a Multicenter Analysis'. Together they form a unique fingerprint.

Cite this